I met a nerd friend here in a vitamin A toxicity group, Jenny Jones. She
has a degree in genetics, a PhD in human molecular genetics, and a degree in psychology . We shared our research on Vitamin A metabolism right here in posts and then started messaging. She had some of the puzzle pieces I needed, and I had some that she needed.
We have a working hypothesis of what is going on with Vitamin A metabolism! NAD:NADH and NADP:NADPH It’s all about the ratios.
Depending on your ratio of NAD:NADH you are teetering between retinoic acid levels being high or low and retinal and retinol being high or low. When you increase NAD, you can metabolize retinol to retinal and retinal to retinoic acid. When NAD is low, you can’t make retinoic acid.Once you finally repair your NAD levels, you may not be able to clear the retinoic acid from your body. If NADPH is low you can’t use the enzyme CYP26, a cytochrome P450 enzyme that metabolizes retinoic acid.So…still working this out, but I think that people with low NAD+ are actually low on retinoic acid as vitamin A is tied up in retinol and retinal, and that is why they have deficiency symptoms. NAD destroyers prevent vitamin A from becoming Retinoic Acid:
- Oxalate (impairs LDH)
- Glyphosate (can be metabolized to oxalate and formaldehyde)
- Miralax (turns into oxalate, also uses up NAD during breakdown to oxalate)
- Thiamine deficiency
- B6 deficiency
- Niacin deficiency (but we can make this in our body from tryptophan if B6 levels are normal)
- Excess glycine (think collagen) becomes oxalate
- Excess vitamin C becomes oxalate
- MTHFR polymorphism or folate/B12 deficiency (Prevents glycine from becoming serine. Glycine is pushed towards oxalate production.)
- Gut dysbiosis – bacteria steal NAD
- famotidine and other H2 receptor antagonists
- etc (see my blog for more)
ARE YOU IN A LOW NAD STATE????
I think many people stay in this low NAD state for a VERY long time due to dietary habits and medication and this is what causes all the things I am seeing in my nutrition clients (eczema, blood clots, keratosis pilaris, keratinization of heels and elbows, liver damage, obesity due to storing retinol in fat cells, poor wound healing, horrible skin issues, leaky gut, and decline in neurological function due to my theory that retinal is binding to the ether lipid ethanolamine).
Then, when they restore NAD+, their retinoic acid levels go high, and sometimes too high, and they get toxicity symptoms such as peeling skin, nausea, and headaches. (My daughter’s Zoey and Mya are doing this now.)In the low oxalate group that I am in they call these types of symptoms “oxalate dumping”.
I think these symptoms are temporary retinoic acid toxicity due to a decrease in oxalate inhibition of LDH which in turns allows for production of NAD. In fact, the solution for the “oxalate dumping” symptoms is to eat a little bit of oxalate and that will stop them. Interestingly, it’s hard for individuals on a low oxalate diet to evaluate for the dumping of oxalate in the urine because they say it fluctuates throughout the day and doesn’t coincide with the symptoms of oxalate dumping.Zoey has been on a low oxalate diet for three weeks. The only time I saw her urine cloudy was when I gave her a 3oz baked potato and within four hours she was peeing cloudy.
Since then she has had all the symptoms of “oxalate dumping” – peeling skin, headache, nausea on and off without any cloudy urine. So, I bet what I am seeing is retinoic acid toxicity. Interestingly, to stop the “oxalate dumping” the support group recommends that people eat a small amount of oxalate. Well, if you eat some oxalate, you will stop making retinoic acid because you impair LDH and drive NAD levels down. Hmmmm…..I mean….I could be wrong….but??? Maybe it’s just both. Maybe it’s oxalate crystals coming out of storage AND retinoic acid being to high. I really think it might just be rapid conversion of retinol and retinal to retinoic acid.
SO NOW WHAT DO YOU DO WITH ALL THAT RETINOIC ACID???
Vitamin A can only leave the body after becoming retinoic acid. In the other forms it is just stuck there.So, at the same time we restore NAD+ by not sabotaging ourselves with the long list of things that mess that up, we should be restoring NADPH as these two energy providers are connected in that you can make one out of the other.We have to have NADPH so that we can metabolize retinoic acid and get it out of the body through CYP26 pathway. Also, Jenny reminded me about the need for glucuronide pathway after CYP26 metabolism. There are so many drugs and other substrates that can tie this up. One thing that did it for me was stevia. I actually became toxic on it. That’s a really good story that I need to blog about. That stuff is poison as well.Anyway, in some people this CYP26 and glucuronide pathway is broken, so I need to see what would prevent NADPH fueling CYP26. CYP26 so far has no specific inhibitors identified and no substrates that compete for it. So I think what is impairing CYP26 is actual levels of NADPH. I do know one major source of NADPH is the Pentose Phosphate Shunt pathway so I’m going explore what could be clogging that pathway.Possible NADPH destroyers:
- Excessive drug use. Most drugs require cytochrome P450 enzyme metabolism
- Impairment of the Pentose Phosphate Shunt (source of NADPH)
- low NAD (see all the things above)
- Jenny points out that cytochrome P450 enzymes are heme dependent and so iron deficiency and other deficiencies in heme synthesis play in here
- ……..to be continued….because I’m still researching
Jenny and I both agree that too much vitamin A is not good from supplements or fortified foods (I’m including beta-carotene), but that the bigger problem is poor metabolism of it.So…still diving deep to figure this all out, but Jenny Jones really helped me along, and I helped her.
This journey has been amazing! I never assume that I am an the only expert in anything. I’m not even an expert on this subject. I just have some of the puzzle pieces. There is so much information in this world and sharing it is what helps other people. And please….please…please…comment with anything you think needs to be added or taken away from this long post!